CHICAGO, Oct. 7 (UPI) -- Chicago saw 74 heroin overdoses in 72 hours and police are investigating whether the opioid drug was laced with fentanyl, a painkiller blamed for a 2006 overdose epidemic in the Windy City.
Between Sept. 30 and Oct. 2, the number of heroin overdoses more than doubled over the same period in 2014. Some users collapsed immediately after injecting themselves. Some arrived at Chicago's Mount Sinai Hospital with needles still stuck in their arms.
Fentanyl is 30 to 50 times more powerful than heroin. When heroin is laced with the painkiller, the results for users attempting to reach a greater high can become deadly.
"We suspect what is happening is the same thing that happened in 2006 when people were getting heroin that was cut with fentanyl, which is a very strong narcotic," Diane Hincks, a registered nurse and emergency room director at Mount Sinai, told the Chicago Tribune.
The hospital normally sees about three overdose patients a day.
Chicago police said the drugs were recently purchased mostly at two locations in the city's west side. One sample of heroin recovered by police may have contained fentanyl, but it will take time for lab results to come in. Blood samples taken from heroin users admitted to hospitals also were being tested.
"Fentanyl was the first thing that popped into my mind," former Chicago Police Superintendent Phil Cline told The Chicago Sun-Times.
The last major outbreak of fentanyl-related deaths took place between 2005 and 2007 and killed more than 1,000 people in the United States. In 2006, authorities began investigating the source of the fentanyl-laced heroin and after months they determined the drug came from a single lab in Mexico that was later raided and shut down.
"The craziest thing back then was that when other addicts heard people were overdosing, they ran to find the stuff right away because they wanted the most powerful high," Cline said. "They think other people's tolerance is low and they can get that high without going over the edge. But they're wrong."